South Carolina, 2020

Lightning Strike in South Carolina, August 7, 2020

August 7, 2020 · NWS ILM · 1 event in 1 county or zone

A lightning strike caused a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A lightning strike caused a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 6:25 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 7, 6:25 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
725 PM EDT Fri Aug 7 2020

.SYNOPSIS...
High pressure offshore and a weak trough of low pressure inland
will maintain warm and humid conditions with scattered showers
and thunderstorms through the middle of next week.

&&

.UPDATE/...

POP values adjusted to reflect and a gradually filling line of
convection working slowly toward the coast. High CAPE and upper
support is powering through poor lapse rates, with moist marine
inflow presently. This may sustain convection well into evening
with a weakening trend expected aft 1z-2z.

&&

.NEAR TERM /THROUGH SATURDAY/...
Visible satellite clearly shows that stable marine air has moved
through coastal SC counties, coastal NC counties plus a good part of
Columbus and half of Bladen. These area thus likely have little to
no shot at rainfall. Not so for our inland counties however. Model
guidance in in good agreement in showing a strong convective signal
late this afternoon and for the first few hours possibly following
sunset. This is in response to convergence ahead of this advancing
marine air and an approaching upper level disturbance. Mid level
lapse rates are paltry so the severe threat seems just about zero.
Storms could produce considerable lightning rates however and will
pose a threat for localized flooding. Any fog that develops will
likely only be of aviation concerns but areas that get heavy
rainfall may need to be re-evaluated. The trough aloft could keep
thunderstorm coverage slightly elevated on Saturday but with less
specificity with respect to areal coverage.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The mid level pattern during the short term period will be
poorly defined basically across the southern tier of the country
but convection will seemingly go on unabated across our area.
With higher precipitable waters and low level forcing
mechanisms, good chance pops are in the forecast both Sunday and
Monday afternoons. Some decrease in the overnight hours but not
completely dry. Temperatures although still above normal are
starting to inch downward as we are putting more time between
the normal peak highs in late July and ever decreasing daylight
hours.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Essentially an extension of the short term forecast with good
coverage of convection basically each day. The mid level pattern
may acquire some better amplitude late in the period with
ridging out west and more troughing eastward which will produce
an even better environment for convection.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Mainly debris clouds and lingering showers for inland terminals
KFLO and KLBT. At the coast convection may reach KMYR after
0030z, but should weaken before recahing KMYR. Restrictions
to visibility expected tonight in fog and mist, mostly after
6z. Scattered TSTMs expected again on Saturday, mainly aft 17z.

Extended Outlook...Weak troughing inland will result in isolated
thunderstorms over the weekend into early next week, although
coverage will be isolated to scattered. Any storms could bring
brief IFR conditions in low visibility.

&&

.MARINE...
The normal Bermuda high induced flow will be slightly disrupted
through Saturday night. The predominant wind direction will still be
out of the southwest though as the higher pressures will be found
over the water but wind speeds will tend to run lower than what is
typical for the time of year. Seas will run 2-3 ft though the 3
footers may be the less common wave height in the lighter wind
regime.

Persistence forecast in place for the marine community. Other
than convection that will briefly distort the fields, winds will
continue to show a southerly component on the lower end of a
10- 15 knot range. Significant seas will be two feet or so
possibly increasing later next week via slightly better defined
wind fields.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
UPDATE...8
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...8
MARINE...MBB/SHK
Hazardous weather outlook, Aug 7, 4:22 AM EST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
522 AM EDT Fri Aug 7 2020

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-080930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
522 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 5:08 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
608 PM EDT Fri Aug 7 2020

NCZ087-072315-
Robeson NC-
608 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON COUNTY UNTIL
715 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buie, or 7 miles southeast of Red Springs, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Red Springs, St. Pauls, Smiths, Rex, Howellsville,
Tolarsville, Shannon, Buie, Robeson Community College, Barker Ten
Mile, Parkton, Rennert, Lumber Bridge and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 7896 3489 7893 3486 7893 3481 7889
      3474 7886 3470 7882 3468 7881 3466 7882
      3465 7881 3462 7883 3465 7917 3484 7919
      3494 7902
TIME...MOT...LOC 2207Z 271DEG 15KT 3475 7908

SHK
Special weather statement, Aug 7, 5:20 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
620 PM EDT Fri Aug 7 2020

NCZ087-072315-
Robeson NC-
620 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN ROBESON COUNTY UNTIL
715 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raemon, or 8 miles southeast of Laurinburg, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pembroke, Maxton, Wakulla, Raemon, Purvis, Prospect, Elrod and
Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 7923 3457 7909 3455 7936 3463 7946
      3477 7933 3482 7936 3484 7934
TIME...MOT...LOC 2220Z 256DEG 16KT 3465 7941

SHK
Special weather statement, Aug 7, 5:51 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
651 PM EDT Fri Aug 7 2020

NCZ087-SCZ024-072345-
Robeson NC-Dillon SC-
651 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON AND EAST
CENTRAL DILLON COUNTIES UNTIL 745 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmont, or 11 miles northeast of Dillon, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fairmont, Rowland, Barnesville, Marietta, Proctorville, Mcdonald and
Orrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 7899 3438 7901 3437 7900 3435 7901
      3434 7903 3440 7929 3455 7930 3460 7887
TIME...MOT...LOC 2251Z 274DEG 19KT 3449 7919

SHK
Special weather statement, Aug 7, 6:16 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
716 PM EDT Fri Aug 7 2020

NCZ087-096-080015-
Robeson NC-Bladen NC-
716 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 815 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buie, or 7 miles northwest of Lumberton, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, St. Pauls, Smiths, Rex, Howellsville, Bladen Community
College, Tolarsville, Duart, Buie, Robeson Community College,
Tobermory, Barker Ten Mile, Parkton, Rennert, Dublin, Tar Heel and
Southeastern Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3484 7890 3484 7885 3465 7863
      3459 7916 3477 7921 3493 7898
TIME...MOT...LOC 2316Z 256DEG 21KT 3470 7910

SHK
Special weather statement, Aug 7, 7:01 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
801 PM EDT Fri Aug 7 2020

SCZ032-033-058-059-080045-
Marion SC-Northern Horry SC-Florence SC-Central Horry SC-
801 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...SOUTHWESTERN
HORRY AND CENTRAL MARION COUNTIES UNTIL 845 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poston, or 18 miles west of Conway, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Conway, Red Hill, Socastee, Horry, Johnsonville, Hickory Grove,
Galivants Ferry, Homewood, Horry Georgetown Technical College Conway
Campus, Adrian, Hannah, Bucksville, Pee Dee Crossroads, Poston,
Brittons Neck, Dongola, Gresham, Coastal Carolina University, Bayboro
and Kingsburg.

People attending Conway Medical Center may be affected by this storm
and are urged to follow the precautionary measures of the onsite
officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 7970 3408 7940 3401 7888 3370 7902
      3376 7930 3380 7933 3382 7937 3378 7946
      3381 7964 3382 7964
TIME...MOT...LOC 0001Z 266DEG 22KT 3386 7938

19
Special weather statement, Aug 7, 7:11 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington NC
811 PM EDT Fri Aug 7 2020

SCZ033-059-080100-
Marion SC-Northern Horry SC-
811 PM EDT Fri Aug 7 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gapway, or 7 miles southeast of Mullins, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mullins, Gapway, Allsbrook and Green Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3419 7894 3401 7892 3407 7932 3421 7926
      3424 7900
TIME...MOT...LOC 0010Z 265DEG 14KT 3411 7920

19

The radar

The Wilmington radar (KLTX), 57 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
August 7, 7:59 PM EST
Where
Horry County, 3 mi WNW of Green Sea
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.137, -79.019

Lightning caused a tree and an outbuilding to catch fire in the 5300 Block of Hwy 9.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916405.